Arizona, 2019

Damaging Wind in Arizona, September 4, 2019

September 4, 2019 · NWS PSR · 1 event in 1 county or zone

Strong monsoon thunderstorms with damaging micro burst winds developed across the central deserts west of Phoenix during the early evening hours on September 4th. One especially strong storm produced micro burst with winds estimated as high as 70 mph; the gusty winds blew over not one, but six semi tractor-trailer trucks on Interstate 10 to the west of the town of Tonopah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Strong monsoon thunderstorms with damaging micro burst winds developed across the central deserts west of Phoenix during the early evening hours on September 4th. One especially strong storm produced micro burst with winds estimated as high as 70 mph; the gusty winds blew over not one, but six semi tractor-trailer trucks on Interstate 10 to the west of the town of Tonopah. the trucks that were blown over were not far from the Maricopa-La Paz County line. Local law enforcement reported that there was one injury as well as one fatality. The strong winds took the form of north to south crosswinds, making them especially dangerous to high profile vehicles such as the semis that were damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 4, 5:10 PM MST, 2 hours 26 minutes earlier.

Area forecast discussion, Sep 4, 5:10 PM MST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
510 PM MST Wed Sep 4 2019

.UPDATE...
Updated 00Z aviation discussion.

&&

.SYNOPSIS...
Seasonably hot weather will persist through the week with excessive
readings this afternoon, and only a few degrees of cooling through
the end of the week. A small weather disturbance may spark a few
storms through much of the area late this afternoon into Thursday
morning, however drier air will steadily spread through the region
into the weekend. A stronger weather system and frontal boundary
will approach the region next week with fairly good rainfall chances
through south-central and eastern Arizona, as well as much cooler
temperatures.

&&

.DISCUSSION...
Latest streamline analysis depicts a mean layer southeasterly flow
around the Monsoon High, which has migrated eastward into the
southern Plains. Meanwhile, a pocket of drier air is evident on
water vapor imagery across central Arizona. Further to the south and
west, thunderstorms across the northern Baja Peninsula are
indicative of a weak inverted trough, which extends into southwestern
Arizona.

Between the aforementioned trough near Puerto Penasco and the
anticyclone further east, the pressure gradient is relatively
strong, resulting in an anomalous u-component to the steering flow,
particularly across southern Arizona. This will favor propagation
of convection as far westward as southeastern California this
afternoon and evening.

Across the Phoenix Metro area, latest ACARS flights indicate a
mid-level isothermal layer, which will reduce CAPE this afternoon.
Consequently, a lack of convection further upstream across Gila
County will reduce the potential for an outflow boundary triggering
additional storms in the lower deserts. However, the intense
diabatic heating with temperature approaching 110 degrees should at
least should be sufficient for isolated to scattered air-mass
storms to initiate. DCAPEs approaching 1500 J/kg suggest that any
storms that develop will be capable of producing strong winds
and patchy blowing dust.

Latest consensus from both the HREF and local CAMs generally
highlight areas further west from Phoenix westward for thunderstorm
activity. This is likely due to the broader ascent from the inverted
trough and widespread instability (MUCAPE approaching 1000 J/kg).
Higher PWATs will also translate into an increased threat for flash
flooding as far west as JTNP.

Shower activity will likely linger into Thursday morning across
southeastern California before dissipating in the afternoon and PoPs
were raised in these areas. Consensus from the CAMs again points to
isolated storms across southwestern Arizona and southeastern
California Thursday afternoon.

&&

.PREVIOUS DISCUSSION...
Confidence is moderate to high that more resounding dry air through
the entire atmospheric column along with general subsidence will
spread into the region Friday and Saturday.

Quite a pattern shift is still being advertised among all
operational and ensemble members starting next week, although there
is rather significant differences in timing and depth of northern
stream waves entering the SW Conus and Great Basin. Recent
iterations of the GFS remain quicker and less amplified with a
series of shortwaves progressing into the western US while the ECMWF
carries more depth to troughing becoming established through the
western Conus (while ensemble members cover a wide range of
outcomes). A few consistent facets carry over all model output 1)
stronger subtropical ridging will temporarily be eroded with H5
heights falling to near 586dm and consequently temperatures
depressed back near or slightly below normal, and 2) unusually early
season height/pressure falls associated with this trough will force
stronger low level southerly flow through the eastern half of
Arizona drawing moisture north from Mexico. Some of this moisture
and potentially subtle waves may be associated with the long decayed
remnants of TS Fernand crossing westward from the Gulf of Mexico.

Regardless, models suggest ample cooling aloft with this trough, and
along with dynamical forcing, forecast soundings actually look quite
enticing for the eastern portions of the CWA during this transition
season type event. Have bumped up POPs generally for the entire Sun-
Tues time frame as model output indicates the potential for multiple
rounds of convection aided by deep upslope flow and dynamical
influences. Given all the uncertainty describe above, could not
really pinpoint a specific time frame more likely for rain/storms;
though conceptually with the forcing, instability, and stronger
shear parameters, prospects are excellent for at least one
convectively active day around and east of the Phoenix metro during
the first part of next week.

&&

.AVIATION...Updated at 0009Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Very isolated convection will affect the Phoenix terminals for
the next few hours, with an isolated cell developing E-NE of FFZ
and additional cells possible with outflows later this evening.
Confidence on deep convection affecting any of the terminals is
low because of weak midlevel stability and drier conditions
relative to the last few days and further west. Thus, we have
included VCSH for now through 03Z at KIWA and KSDL with a 02-04Z
period for KDVT and KPHX, the latter of which would be due to
outflows from the S-SW and/or east if either materializes. Winds
will most likely favor south to southwesterly headings at most of
the Phoenix terminals this evening except KIWA where more south-
southeasterly headings will be favored. Light and variable or
easterly winds will return overnight through tomorrow morning,
with winds most likely veering to the south-southeast by late
morning or early afternoon. If winds do veer to the southwest
tomorrow, it will not be until very late in the afternoon.

Southeast California/Southwest Arizona including KIPL and KBLH:

Isolated to scattered thunderstorms with broken 10 kft ceilings
will continue to affect SW Arizona and SE California for at least
the next few hours, with VCTS included through 02-03Z at KIPL and
BLH. Although storms are generally remaining south of both sites,
outflows from the southwest at KIPL and southwest to southeast at
KBLH will be possible, with gusts to 25-30 knots and blowing dust
possible. Some hi-res models suggest convection may continue into
the evening and overnight hours with a potential inverted trough
moving in from Sonora, but the ongoing convection may stabilize
the atmosphere enough to prevent this from occurring or temper
coverage significantly. For now we have just VCSH through 05Z at
KBLH and 08Z at KIPL, but this is a low confidence forecast that
will likely change significantly with the next TAF cycle. In the
absence of convective outflows, winds should return to south-
southeasterly headings below 10 knots overnight through tomorrow
afternoon with lower chances of convection tomorrow.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Saturday through Wednesday:
Seasonably hot temperatures will persist through Saturday, however
much cooler weather will arrive next week as readings fall near or
slightly below average with an incoming storm system. There will
be a sharp gradient between relatively dry air to the west and
relatively moist air from Phoenix eastward. The storm system
next week will could result in fairly widespread wetting rains over
higher terrain area in the eastern districts while southerly winds
periodically become gusty around a frontal boundary.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST this evening for AZZ530-
     532-534-536-537-540>544-546-548-550-551-553-555-556.

CA...Excessive Heat Warning until 8 PM PDT this evening for CAZ567-
     569-570.

&&

DISCUSSION...Hirsch
PREVIOUS DISCUSSION...MO
AVIATION...Hopper
FIRE WEATHER...MO

In the hours before

Special weather statement, Sep 4, 6:50 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
650 PM MST Wed Sep 4 2019

AZZ532-536-050230-
Gila River Valley AZ-Yuma AZ-
650 PM MST Wed Sep 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YUMA COUNTY UNTIL 730 PM
MST...

At 650 PM MST, Doppler radar was tracking a strong thunderstorm near
Wellton, or 19 miles east of Fortuna Foothills, moving west at 25
mph.

Winds in excess of 40 mph along with blowing dust will be possible
with this storm.

Locations impacted include...
Fortuna Foothills, Wellton, Blaisdell, Ligurta and Kinter.

This includes the following highways...
AZ Interstate 8 between mile markers 12 and 39.
AZ Route 95 between mile markers 33 and 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3282 11400 3264 11399 3258 11446 3282 11446
TIME...MOT...LOC 0150Z 085DEG 23KT 3273 11409

Hernandez
Special weather statement, Sep 4, 6:53 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
653 PM MST Wed Sep 4 2019

AZZ538-050245-
Tonopah Desert AZ-
653 PM MST Wed Sep 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA AND MARICOPA
COUNTIES UNTIL 745 PM MST...

At 652 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Palo Verde Nuclear Generation Station, or 13 miles
southwest of Tonopah, moving west at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of northeastern Yuma
and Maricopa Counties.

LAT...LON 3343 11292 3324 11288 3318 11333 3346 11334
TIME...MOT...LOC 0152Z 089DEG 22KT 3332 11303

Hernandez
Special weather statement, Sep 4, 7:00 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
700 PM MST Wed Sep 4 2019

AZZ531-532-536-050245-
Gila River Valley AZ-Kofa AZ-Yuma AZ-
700 PM MST Wed Sep 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LA PAZ...CENTRAL
YUMA AND EASTERN IMPERIAL COUNTIES UNTIL 745 PM MST...

At 659 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles east of Martinez Lake, moving west at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern La
Paz, central Yuma and eastern Imperial Counties.
This includes AZ Route 95 between mile markers 44 and 64.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3281 11447 3306 11446 3311 11428 3295 11405
      3281 11407
TIME...MOT...LOC 0159Z 108DEG 10KT 3291 11428

Hernandez
Special weather statement, Sep 4, 7:00 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
700 PM PDT Wed Sep 4 2019

CAZ564-569-050245-
Chuckwalla Mountains CA-Palo Verde Valley CA-
700 PM PDT Wed Sep 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IMPERIAL AND
RIVERSIDE COUNTIES UNTIL 745 PM PDT...

At 700 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Palo Verde, or 33 miles northwest of Martinez
Lake, moving west at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northeastern
Imperial and Riverside Counties.
This includes CA Route 78 between mile markers 63 and 64.

LAT...LON 3336 11480 3322 11483 3323 11523 3348 11518
TIME...MOT...LOC 0200Z 101DEG 16KT 3329 11491

Rogers
Special weather statement, Sep 4, 7:26 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
726 PM MST Wed Sep 4 2019

AZZ530-531-CAZ564-565-569-050315-
Kofa AZ-Parker Valley AZ-Chuckwalla Mountains CA-
Imperial County Southeast CA-Palo Verde Valley CA-
726 PM MST Wed Sep 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LA PAZ AND
NORTHEASTERN IMPERIAL COUNTIES UNTIL 815 PM MST/815 PM PDT/...

At 726 PM MST/726 PM PDT/, Doppler radar was tracking a strong
thunderstorm 13 miles west of Yuma Proving Ground, or 15 miles
northwest of Martinez Lake, moving west at 20 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Cibola.

This includes CA Route 78 between mile markers 51 and 73.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3331 11452 3305 11458 3304 11495 3336 11492
TIME...MOT...LOC 0226Z 101DEG 19KT 3316 11461

Rogers
Special weather statement, Sep 4, 7:35 PM MST, 1 minute before
Special Weather Statement
National Weather Service Phoenix AZ
735 PM MST Wed Sep 4 2019

AZZ533-534-538-050315-
Aguila Valley AZ-Tonopah Desert AZ-Central La Paz AZ-
735 PM MST Wed Sep 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LA PAZ AND MARICOPA
COUNTIES UNTIL 815 PM MST...

At 735 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles west of Tonopah, moving north at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of eastern La Paz and
Maricopa Counties.
This includes AZ Interstate 10 between mile markers 73 and 88.

LAT...LON 3349 11302 3344 11323 3373 11340 3380 11311
TIME...MOT...LOC 0235Z 160DEG 19KT 3354 11316

Hernandez

The radar

The Phoenix radar (KIWA), 141 km away, was scanning. The volume nearest the first event began at 02:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
September 4, 7:36 PM MST
Where
Maricopa County, 13.53 mi WNW of Tonopah
Measured
61 kt (70 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
33.540, -113.160

Isolated monsoon thunderstorms developed across the central deserts to the west of Phoenix during the early evening hours on September 4th. One of the more powerful storms produced a strong micro burst with wind speeds estimated to be as high as 70 mph. Local law enforcement reported that downburst winds blew over 6 semi-trailer trucks on Interstate 10 west of the town of Tohopah and 11 miles east of Centennial. As a result, there was one person injured as well as one fatality. The trucks were blown over at about 1936MST.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Maricopa2019-09-04Vehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2019Every state in 2019This day in weather historyWarnings in Arizona, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849021.